North Dakota, 2009

Hail and Damaging Winds in North Dakota, August 23 to 24, 2009

August 23 to 24, 2009 · NWS BIS · 7 events in 3 counties and zones

In the mid evening hours of August 23rd, Tornado Watch 733 was issued for western and portions of central North Dakota in anticipation of supercellular thunderstorms developing downstream of a shortwave impulse, and in the vicinity of a strengthening low level jet in the warm sector of a surface low in southeast Montana. Later, in the early morning hours of August 24th, Severe Thunderstorm Watch…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$50,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid evening hours of August 23rd, Tornado Watch 733 was issued for western and portions of central North Dakota in anticipation of supercellular thunderstorms developing downstream of a shortwave impulse, and in the vicinity of a strengthening low level jet in the warm sector of a surface low in southeast Montana. Later, in the early morning hours of August 24th, Severe Thunderstorm Watch 734 was issued for north central North Dakota to account for a bow echo over northwest North Dakota tracking east during the overnight hours. Several reports of large hail and severe thunderstorm wind gusts were received during the late evening hours of the 23rd through the early morning hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:26 PM CST, 8 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 2:26 PM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SUN AUG 23 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST
CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH
WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT
RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT
THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS
AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED
INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT
OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON.

WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO
LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT
CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING.
MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO
CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z
MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL
ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL
JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST
SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE
WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN
A NEARLY SATURATED PROFILE.

IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY
RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50
TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND
3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3
INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES
OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY
REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG
AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS
WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL.

SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY
WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES
REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR
MOSTLY DRY WEATHER.

.LONG TERM...THURSDAY THROUGH SUNDAY
THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST
FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED
OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS
TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO
SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM
GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS
SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN
THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING
WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL
THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER
FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE
TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN
AND NORTHWESTERN AERODROMES THIS EVENING THROUGH
TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE
AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND
POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN
ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING
THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM
SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT.
IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE
STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION
NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND
VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS.
THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT
WITH CEILINGS IMPROVING TO VFR.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS/KS
Hazardous weather outlook, Aug 23, 4:56 AM CST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
556 AM CDT SUN AUG 23 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS
AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND
MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN
WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE
LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE
WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS
POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL
SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN
AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND
ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON
WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

The radar

The Glasgow radar (KGGW), 207 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
August 23, 10:55 PM CST to 11:01 PM CST
Where
Williams County, 0.46 mi E of Trenton
Measured
1 in hail
Crop damage
$25,000
Reported by
Mesonet
Coordinates
48.070, -103.840

The large hail resulted in some reported damage to crops.

Hail, Williams

When
August 23, 11:28 PM CST to 11:34 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
48.150, -103.630

Hail, Williams

When
August 23, 11:30 PM CST to 11:37 PM CST
Where
Williams County, 5.18 mi NNE of (Isn)sloulin Fld Wil
Measured
1 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Mesonet
Coordinates
48.250, -103.610

Large hail resulted in damage to crops and vehicles.

Hail, Williams

When
August 23, 11:35 PM CST to 11:42 PM CST
Where
Williams County, 4.42 mi NW of Spring Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.300, -103.530

Thunderstorm Wind, McKenzie

When
August 23, 10:55 PM MST to 11:03 PM MST
Where
McKenzie County, Watford City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Severe thunderstorm winds resulted in broken tree branches.

Hail, Mountrail

When
August 24, 12:55 AM CST to 1:01 AM CST
Where
Mountrail County, 1.15 mi SW of Ross
Measured
1 in hail
Reported by
Public
Coordinates
48.310, -102.550

Thunderstorm Wind, Mountrail

When
August 24, 1:30 AM CST to 1:40 AM CST
Where
Mountrail County, Lostwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.480, -102.420

A public report of severe thunderstorm winds was received with no reports of damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189297, 189302, 189304, 189305, 189301, 189306, 189307.